Library Header Image
LSE Research Online LSE Library Services

On the existence of shadow prices

Benedetti, Giuseppe, Campi, Luciano, Kallsen, Jan and Muhle-Karbe, Johannes (2013) On the existence of shadow prices. Finance and Stochastics, 17 (4). pp. 801-818. ISSN 0949-2984

Full text not available from this repository.
Identification Number: 10.1007/s00780-012-0201-4


For utility maximization problems under proportional transaction costs, it has been observed that the original market with transaction costs can sometimes be replaced by a frictionless shadow market that yields the same optimal strategy and utility. However, the question of whether or not this indeed holds in generality has remained elusive so far. In this paper, we present a counterexample which shows that shadow prices may fail to exist. On the other hand, we prove that short selling constraints are a sufficient condition to warrant their existence, even in very general multi-currency market models with possibly discontinuous bid–ask spreads.

Item Type: Article
Official URL:
Additional Information: © 2012 Springer Verlag Berlin Heidelberg
Divisions: Statistics
Subjects: H Social Sciences > HB Economic Theory
H Social Sciences > HG Finance
JEL classification: G - Financial Economics > G1 - General Financial Markets > G11 - Portfolio Choice; Investment Decisions
Date Deposited: 13 May 2013 11:35
Last Modified: 16 May 2024 01:38

Actions (login required)

View Item View Item